Hail, Cavalier
- When
- September 5, 12:00 AM CST
- Where
- Cavalier County, 0.83 mi NNW of Mt Carmel
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 48.940, -98.390
Despite a cool and relatively dry surface layer, conditions were much more favorable for elevated showers and thunderstorms. Good 850mb warm advection, a decent low level jet, and strong shear were expected during the overnight hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Despite a cool and relatively dry surface layer, conditions were much more favorable for elevated showers and thunderstorms. Good 850mb warm advection, a decent low level jet, and strong shear were expected during the overnight hours. Thunderstorms crossed the border north of Langdon just after midnight on the 5th and tracked to the east-southeast through the pre-dawn hours, staying mainly north of a line from Langdon to Park Rapids.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 4, 10:50 PM CST, 1 hour 10 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 1150 PM CDT Wed Sep 4 2019 .UPDATE... Issued at 1150 PM CDT Wed Sep 4 2019 Getting a few scattered rain showers from the central RRV into MN. Not much thunder at this point, think that will hold off a bit as the better moisture plume comes into the area. CAMs still have some fairly strong cells moving from the northwestern counties southeastward late tonight and early tomorrow, so continued that trend in the POPs. && .SHORT TERM...(This evening through Thursday) Issued at 329 PM CDT Wed Sep 4 2019 Much of the focus for the short term will be on tonight into Wednesday morning. A low pressure system is located in southern Saskatchewan and is expected to move to the southeast this evening and into tonight. Rain chances are expected to begin near sunset in the Devils Lake Basin and spread towards Grand Forks and western Minnesota near and after midnight. Despite limited solar heating this afternoon, a southerly to southwesterly low-level jet at the 850mb level and surface to 6 km shear values of near 50 knots suggest the possibility of some storms becoming strong after midnight. Temperatures will remain mild in the mid to upper 50s with rain diminishing in western Minnesota by tomorrow afternoon. Rain chances near and south of I-94 will be limited tonight into tomorrow morning. Highs tomorrow will be in the mid to upper 60s in NW Minnesota to the 70s across eastern North Dakota with partly to mostly cloudy skies. Winds will become north at 10 to 20 mph during the afternoon. .LONG TERM...(Thursday night through Wednesday) Issued at 329 PM CDT Wed Sep 4 2019 For Thursday night, expect to see skies clearing across North Dakota and then in Minnesota. Lows will remain seasonal in the 50s area-wide. Other than an isolated shower in the northern Lake of the Woods area, everyone should remain dry. Northwest flow aloft to prevail through the extended period with a couple of precipitation chances over the coming week. We are still looking at Sat and Mon as the best targets for impactful weather. Tranquil to start on Fri before the next precipitation chance presents on Sat. A shortwave will move southeast out of Canada with sfc refection continuing to favor a tract from DVL to southern valley into MN Lakes. Areas east of this line could very well remain mainly dry during this period. The next chance, and a more robust one at that comes on Mon, although current model blends approaching two inches or more QPF overdone and will likely need to be trimmed with subsequent fcst updates. With respect to temperatures, looks like highs in the 60s through the entire period owing to : a few bouts of cold air advection, and, cloud cover and showers when there isn't cold air advection. Lows mostly in the 40s with some 30s near Intl border Sun morn, with widespread frost holding off for the time being. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1150 PM CDT Wed Sep 4 2019 VFR conditions continue at all TAF sites with some mid and high clouds and a few showers around KGFK and KBJI. Additional showers and thunderstorms will impact all but KFAR as more thunderstorms move in late tonight. Some MVFR ceilings behind the precipitation tomorrow morning and early afternoon. Improvement to VFR by the end of the period. Winds will shift around from the southeast to a more northerly direction by tomorrow afternoon, mainly staying below 12 kts. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...JR SHORT TERM...Godon/Wasilewski LONG TERM...WJB/Godon/Wasilewski AVIATION...JR
Hazardous Weather Outlook National Weather Service Grand Forks ND 953 PM CDT Wed Sep 4 2019 MNZ001>005-007-008-013>016-022-023-NDZ006>008-014>016-024-026>030- 038-039-054-060300- West Polk-Norman-Clay-Kittson-Roseau-West Marshall-East Marshall- Pennington-Red Lake-East Polk-North Clearwater-Mahnomen- South Clearwater-Towner-Cavalier-Pembina-Benson-Ramsey- Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill- Barnes-Cass-Western Walsh County- 953 PM CDT Wed Sep 4 2019 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Tonight Isolated strong to severe thunderstorms are possible across eastern North Dakota and northwestern Minnesota late tonight. The main hazards will be large hail up to quarter size and gusty winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters may be needed. MNZ006-009-017-024-027>032-040-NDZ049-052-053-060300- Lake Of The Woods-North Beltrami-South Beltrami-Hubbard- West Becker-East Becker-Wilkin-West Otter Tail-East Otter Tail- Wadena-Grant-Ransom-Sargent-Richland- 953 PM CDT Wed Sep 4 2019 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Tonight The probability of widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The Fargo/Grand Forks radar (KMVX), 176 km away, was scanning. The volume nearest the first event began at 06:02 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2019Every state in 2019This day in weather historyWarnings in North Dakota, September 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843885, 843886, 843887.